Minnesota, 2008

Hail in Minnesota, August 27, 2008

August 27, 2008 · NWS ARX · 1 event in 1 county or zone

An approaching cold front triggered scattered thunderstorms on the evening of August 27. An isolated nickel size hail report was received from the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An approaching cold front triggered scattered thunderstorms on the evening of August 27. An isolated nickel size hail report was received from the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 6:55 PM CST, 55 minutes earlier.

Area forecast discussion, Aug 27, 6:55 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
755 PM CDT WED AUG 27 2008

.UPDATE...RADAR COMPOSITE THIS EVENING INDICATED CONVECTION
INCREASING IN AREAL COVERAGE ACROSS MN AND MOVING INTO NORTHWEST
WI. THIS WAS DUE TO STRENGTHENING LOW LEVEL MOISTURE TRANSPORT...
ALONG WITH UPPER LEVEL DIVERGENCE ASSOCIATED WITH NOSE OF 300MB
JET ADVANCING INTO NORTHERN PLAINS. LAPS SOUNDING INDICATED
CONVECTION WAS ELEVATED AND THIS WAS SUPPORTED BY TAMDAR
SOUNDINGS.

DURING REST OF EVENING...WOULD EXPECT CONVECTION TO CONTINUE
EXPANDING IN COVERAGE AND PRIMARILY AFFECT NORTH AND WEST SECTIONS
OF OUR FORECAST AREA. SMALL HAIL AND GUSTY WINDS EXPECTED WITH
STRONGER STORMS...ALTHOUGH AN ISOLATED SEVERE HAIL REPORT NOT OUT
OF THE QUESTION THIS EVENING.

CURRENT FORECAST IN PRETTY GOOD SHAPE AND ONLY CHANGES EXPECTED
WOULD BE TO UPDATE FOR LATEST TRENDS IN EVOLUTION OF PRECIPITATION
COVERAGE.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT WED AUG 27 2008/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...RAIN CHANCES TONIGHT INTO THU
NIGHT...TEMPERATURES THROUGH THE PERIOD.

DATA ANALYSIS AT 18Z HAD THE FRONTAL BOUNDARY FROM NORTH CENTRAL MN
TO NEAR KFSD TO A LOW IN THE OK PANHANDLE. FRONT HAS MOVED LITTLE
SINCE 12Z THIS MORNING. 850-700MB MOISTURE TRANSPORT AND WEAK
ISENTROPIC LIFT CONTINUED ACROSS MUCH OF MN/IA/WESTERN WI AHEAD OF
THE FRONT. HOWEVER MID LEVEL THETA-E CONVERGENCE THAT WAS FORCING
THE CONVECTION FROM EASTERN MN TO CENTRAL IA THIS MORNING HAD
DIMINISHED...WITH REMNANT -SHRA OVER THE WEST END OF THE FORECAST
AREA CONTINUING TO DECREASE. AN INCREASE OF THE 850MB JET AND SOME
THETA-E CONVERGENCE INTO SOUTHWEST MN/NORTHWEST IA RESPONSIBLE FOR
SCT SHRA/TSRA THERE. CLOUD COVER ACROSS MUCH OF THE REGION AHEAD OF
THE FRONT HOLDING TEMPS DOWN EARLY THIS AFTERNOON.

NO MAJOR ERRORS NOTED WITH 27.12Z NAM/GFS INITIALIZATIONS...THOUGH
GFS WITH THE BETTER FIT TO 700-300MB RA-OBS HGTS ACROSS THE CONUS.
THIS WOULD LEAN TOWARD FAVORING GFS...BUT GFS LOOKS TO SUFFER
CONVECTIVE FEEDBACK OVER SOUTHERN MN THIS EVENING WITH A 50 UNIT
VORTICITY MAXIMA NEAR KMSP AT 06Z. DESPITE THIS...NAM/GFS SOLUTIONS
QUITE SIMILAR THIS CYCLE. DPROG/DT OF 500MB HGTS AT 27.12Z SHOWED
THE GFS RUNS OF 25.12Z AND 26.12Z VERIFIED BETTER ACROSS THE
NORTHERN CONUS/SOUTHERN CAN. THRU 36HRS TREND IS A BIT SLOWER/
STRONGER WITH THE TROUGH MOVING INTO THE UPPER MIDWEST. FOR 36-60HRS
TREND IS STRONGER WITH THE LEAD PIECE OF ENERGY AS IT LIFTS INTO
ONT/QUE AND WEAKER WITH A SECONDARY WAVE INTO MAN/WESTERN ONT. FOR
60-84HRS MODEL CONSENSUS INCREASED FOR RIDGING TO BUILD FROM MAN
TO THE MID MS VALLEY. THESE TRENDS GET GOOD SUPPORT FROM ECMWF/UKMET
AND GFS ENSEMBLE MEAN. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED
NAM/GFS REASONABLE WITH THE SFC MASS FIELDS. NEITHER MODEL DID ALL
THAT WELL WITH THE 12Z-18Z PRECIP ACROSS THE REGION. PER WV
IMAGERY...BOTH MODELS APPEAR REASONABLE WITH THE SHORTWAVE DETAILS
ACROSS NOAM/EASTERN PAC WITH PERHAPS A SLIGHT EDGE TO GFS ON THE
ENERGY OVER BC DROPPING INTO MT. NO CLEAR MODEL FAVORITE AT THIS
TIME AND WILL FAVOR A MODEL BLEND/COMPROMISE. FORECAST CONFIDENCE IN
THE AVERAGE TO GOOD RANGE THIS CYCLE.

FOR TONIGHT...LOW LEVEL JET STRENGTHENS INTO THE AREA AS THE SFC-MID
LEVEL TROUGH DEEPENS IN THE NORTHERN PLAINS...IN RESPONSE TO THE
NORTHERN ROCKIES TROUGH DIGGING INTO THE NORTHERN PLAINS. MOISTURE
TRANSPORT/THETA-E CONVERGENCE INCREASE INTO THE AREA THRU THE
NIGHT...WITH INCREASING 850-700MB FN CONVERGENCE JUST NORTHWEST OF
THE FORECAST AREA. P-WATS INCREASE TO AROUND 1.75 INCHES. THIS WITH
MOST UNSTABLE/ELEVATED CAPES OF 1K TO 1.5K J/KG IN THE INFLOW
AIRMASS TONIGHT. LEAD PIECES OF SHORTWAVE ENERGY THRU THE TROUGH
PROVIDE SOME PV ADVECTION/LIFT BY 06Z...MAINLY NORTHWEST OF THE
FORECAST AREA. AREA ALSO CLIPPED BY AGEOSTROPHIC FLOW/DIVERGENCE
ALOFT ASSOCIATED WITH A 110KT 300MB JET MAX. STRONGER FORCING OF LOW
LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE POINT TO CONVECTION
DEVELOPING NEAR A KMSP-KOMA LINE THIS EVENING. CONVECTION THEN
DEVELOPS/TRANSLATES INTO NORTHWEST WI FOLLOWING STRONGER UPPER LEVEL
DIVERGENCE...WHILE LOWER LEVEL THERMODYNAMICS/CONVERGENCE SLOWLY
TRANSLATE TO THE SOUTHEAST WITH THE SFC-700MB TROUGH AXIS. THIS
LOWER LEVEL FORCING/CONVERGENCE THEN CONTINUES TO SLOWLY TRANSLATE
SOUTHEAST ACROSS THE FORECAST AREA THU MORNING INTO THU AFTERNOON...
AS AREA COMES UNDER THE RIGHT ENTRANCE REGION OF A 100-110KT JET
MAX. THUS...INCREASED SHRA/TSRA CHANCE THRU THE EVENING AND TO
LIKELY FOR MUCH OF THE AREA LATER TONIGHT/THU MORNING. LINGERED SOME
LIKELY POPS OVER THE SOUTHEAST END OF THE FORECAST AREA...CHANCE
ELSEWHERE THU AFTERNOON. GIVEN THE STRENGTH OF THE FORCING AND P-WAT
VALUES...POTENTIAL FOR SOME LOCALLY HEAVY RAINS OF 1 TO 2 INCHES
TONIGHT THRU THU. GIVEN THE GENERALLY DRY CONDITIONS ACROSS THE
FORECAST AREA...THESE RAINS LIKELY WELCOMED MOST AREAS WITH MINIMAL
HYDRO/RUNOFF CONCERNS. GIVEN THE STRENGTH OF THE FORCING/LIFT...THE
MOST UNSTABLE /MU/ CAPES AND INCREASING 0-6KM SHEAR TONIGHT...CANNOT
RULE OUT ISOLATED SEVERE STORM TONIGHT. WITH ELEVATED NATURE OF
TSRA...THE SEVERE THREAT WOULD BE HAIL. MU CAPES PROGGED INTO THE 1K
TO 2K J/KG RANGE THU AFTERNOON. HOWEVER...ONGOING CONVECTION/
CONVECTIVE DEBRIS CLOUDS LIKELY TO HAVE STRONG IMPACTS ON THIS.
CANNOT RULE OUT ISOLATED SEVERE TSRA...AGAIN MAINLY A HAIL THREAT...
THU AFTERNOON.

HIGH PRESSURE...DRIER AIR...BUILDING HGTS/RIDGING ALOFT THEN BUILD
ACROSS THE AREA STARTING THU NIGHT AND CONTINUING INTO SAT NIGHT. A
DRY...QUIET PERIOD OF WEATHER EXPECTED THU NIGHT THRU SAT NIGHT...
AFTER A LINGERING SMALL -SHRA/-TSRA CHANCE THU EVENING. MAY YET
NEED VALLEY FOG MENTION LATE FRI NIGHT/EARLY SAT MORNING AS CENTER
OF THE SFC HIGH DRIFTS ACROSS THE AREA. PLENTY OF TIME BETWEEN NOW
AND THEN TO ADD THESE DETAILS IF NEEDED.

WITH CLOUDS AND SOME SOUTH WINDS TONIGHT TRENDED TOWARD WARMER OF
GUIDANCE LOWS. TRENDED TOWARD A BLEND OF GUIDANCE HIGHS THU...WHICH
BLENDS WELL WITH NEIGHBORING GRIDS FOR NOW. HOWEVER WITH CLOUDS/
CONVECTION IN THE AREA...THESE MAY BE TOO WARM...MUCH LIKE TODAY.
FAVORED WARMER OF GUIDANCE LOWS THU NIGHT. GUIDANCE HIGHS/LOWS FOR
FRI/FRI NIGHT SIMILAR AND REASONABLE. FAVORED A BLEND OF GFS MEX/
ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS SAT/SAT NIGHT.

LONG TERM...SUNDAY THROUGH WEDNESDAY

27.00Z MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT WITH EACH
OTHER AND THEIR PREVIOUS RUNS IN THE THE SUN/MON PERIOD...WITH
RIDGING ALOFT OVER THE UPPER MIDWEST AND TROUGHING OVER THE
WESTERN CONUS. TIMING DIFFERENCES DEVELOP FOR TUE/WED AS THE WESTERN
TROUGHING PROGRESSES EAST...GFS/UKMET FASTER...CAN GEM/ECMWF SLOWER.
MODEL RUN-TO-RUN CONSISTENCY SUFFERS AS WELL...BUT THE LESSER RUN-
TO-RUN CONSISTENCY IN THE DAY 6/7 TIME-FRAME HAS BEEN THE TREND MUCH
THE SUMMER. TREND DOES APPEAR STRONGER WITH SOME FORM OF THE TROUGH
PUSHING ACROSS THE REGION TUE/WED. FORECAST CONFIDENCE GOOD SUN/MON
THEN LOWER TUE/WED...ESPECIALLY WITH ANY TIMING DETAILS. RIDGING
ALOFT AND HIGH PRESSURE AT THE SFC TO DOMINATE THE AREA FOR THE
HOLIDAY WEEKEND...WITH DRY/QUIET/WARM WEATHER. THE APPROACHING/
PASSING TROUGH DRIVES A COLD FRONT INTO/ACROSS THE REGION TUE/WED.
SOME MOISTURE RETURN/ADVECTION AHEAD OF THIS FRONT...BUT PLENTY OF
UNCERTAINTY HERE WITH TROPICAL SYSTEM GUSTAV EXPECTED TO BE
APPROACHING THE LA/TX GULF COAST AND IMPACTING FLOW OF MOISTURE
NORTHWARD. WITH THE TIMING DIFFERENCES IN THE TROUGH/FRONTAL PASSAGE
SMALL -SHRA/TSRA CHANCE FROM MON NIGHT THRU WED...PER HPC
GUIDANCE...REASONABLE FOR NOW. WARMING 850-700MB TEMPS UNDER THE
RIDGING ALOFT ALONG WITH RATHER DRY AIRMASS/SUNSHINE/DEEP MIXING
LOOK TO ALLOW FOR ABOVE NORMAL TEMPERATURES THRU THE HOLIDAY
WEEKEND. GENERALLY USED A BLEND OF GFS MEX/ENSEMBLE MOS AND HPC
GUIDANCE FOR HIGHS/LOWS THRU THE PERIOD.

&&

AVIATION...TONIGHT AND THURSDAY

MAIN FOCUS FOR AVIATION WILL BE RAIN/THUNDERSTORM CONCERNS MAINLY
TONIGHT INTO THURSDAY. A COLD FRONT OVER WESTERN MINNESOTA WILL
TRACK EAST INTO EASTERN WISCONSIN BY 00Z FRIDAY. SHOWERS AND
THUNDERSTORMS WILL REDEVELOP ALONG AND AHEAD OF THE COLD FRONT THIS
EVENING AND MOVE EAST INTO BOTH KRST AND LSE BY 03Z AND 05Z
THURSDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ALONG THE
FRONT THURSDAY. THIS WILL PROVIDE THE CONTINUATION OF SHOWERS AND
THUNDERSTORMS AT BOTH TAF SITES. CONFIDENCE IS HIGH FOR SHOWERS AND
THUNDERSTORMS TO CONTINUE INTO THURSDAY...THOUGH CONFIDENCE IS LOW
ON EXACT TIMING OF SHOWERS AND EMBEDDED THUNDERSTORMS. BASED ON THIS
HAVE INTRODUCED VICINITY OF SHOWERS AND CB AT BOTH KRST AND KLSE AT
10Z AND 12Z THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RRS
AVIATION..........DTJ
Hazardous weather outlook, Aug 27, 2:05 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT WED AUG 27 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
305 PM CDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

BETTER CHANCES FOR THUNDERSTORMS WILL COME THIS EVENING AND
OVERNIGHT...AS A COLD FRONT MOVES INTO THE AREA. STORMS ARE
EXPECTED TO DEVELOP THIS EVENING WEST OF INTERSTATE 35...AND THEN
MOVE EAST AND NORTHEAST INTO AREAS WEST OF THE MISSISSIPPI RIVER LATE
IN THE EVENING...SPREADING INTO WEST CENTRAL AND PORTIONS OF
SOUTHWEST WISCONSIN AFTER MIDNIGHT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT A FEW STRONGER STORMS MAY BRING SOME HAIL AND GUSTY
WINDS DURING THE OVERNIGHT HOURS...PARTICULARLY ALONG AND WEST OF A
MEDFORD WISCONSIN TO LA CROSSE TO OELWEIN IOWA LINE.  LOCALIZED
RAINFALL AMOUNTS COULD BE 1 TO 2 INCHES WITH THE STRONGER STORMS
LATER TONIGHT...MAINLY ALONG AND WEST OF THE AFOREMENTIONED LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS THE FRONT CONTINUES TO
PUSH THROUGH THE AREA. ONCE AGAIN...SEVERE WEATHER IS NOT EXPECTED...
BUT A FEW STRONGER STORMS WITH SOME SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE ESPECIALLY DURING THE AFTERNOON HOURS EAST OF THE
MISSISSIPPI RIVER. LOCALIZED RAINFALL AMOUNTS COULD BE 1 TO 2 INCHES
WITH THE STRONGER STORMS THURSDAY......MAINLY SOUTHEAST OF A BLACK
RIVER FALLS...LA CROSSE AND CHARLES CITY LINE.

MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS A FRONT DROPS TOWARD
AREA. THE SEVERE WEATHER THREAT WITH ANY OF THESE THUNDERSTORMS IS
DIFFICULT TO DETERMINE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY.
HOWEVER...SOME STRONGER STORMS ARE LIKELY THROUGH THIS TIME FOR
PORTIONS OF THE AREA...SO SPOTTER GROUPS ARE URGED TO MONITOR LATER
OUTLOOKS...AND THUNDERSTORM DEVELOPMENT IN CASE A MORE FOCUSED
SEVERE WEATHER THREAT RAPIDLY DEVELOPS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU/DTJ

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Olmsted

When
August 27, 7:50 PM CST
Where
Olmsted County, 1.7 mi NE of (Rst)rochester Muni
Measured
0.88 in hail
Reported by
Public
Coordinates
43.940, -92.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122917.